About 5 weeks after the ostomy surgery, I started having an inflammatory reaction to the dissolving stitches.Â I also couldn’t get a bag not to leak, so there was some speculation that it was being caused by feces.Â I had various ostomy nurses offer me different advice.Â Then the raised pimple like bumps went down, and on the left of the ostomy, a big hole started to form.Â I’d show it to the ostomy nurse at UCSF, they’d look a little worried, once she told me to put a little prednisone cream in the craters that the pimple like bumps had become.Â This went on for weeks, having to change the stupid bag every 2 days, never knowing what horror I’d find underneath.Â I started shaking while I took it off, had to breath deeply to put my panic down.
Finally, the ostomy nurse said, “Let’s wait to see what happens after you start your Crohn’s treatment meds.”Â So I had my first dose of Tysabri, and it seemed to get much better.Â 2 weeks later, I showed it to her, and the wound was down to one site, moving towards the stoma.Â Scar tissue had formed over the rest, it was finally healing.
I want to add that the pain from these little sores was intense.Â I was almost off the painkillers for the surgery, but the sores started to replace their need.Â I also was still having pain in the ileal-cecal area that I thought the Tysabri would get rid of.
10 days after the first Tysabri infusion, I went back to diarrhea.Â (It had gone back and forth since a few months post surgery; things were slowly going downhill.)Â The Tysabri gave me solid stools within a few days, and I thought, “I hate having to use such a powerful drug, but at last it’s working!”Â Then the diarrhea struck, and I went back on the GAPS diet.Â I was nauseous too (which had been happening more frequently too since the surgery, part of the overall decline.)Â Luckily within a few days, the diet took, and I had my solid stools back, and was starting to feel more energy.Â My skin also became much clearer, as I’ve had pretty bad, constant acne since I killed the hookworms and got Â through the surgery.
So I went into my second infusion with high hopes.Â The wound was almost gone, the ostomy nurse said I didn’t have to do anything to it, it should finally be gone in a week or so.Â I was so relieved, we flew home singing.
Second infusion went by without a hitch, but within 48 hours, the pain moved from the left side to underneath the stoma, and when I went to change the bag, the old sore had healed almost all the way, but the lip of skin directly under the stoma (which was only scar tissue; never had a problem) was suddenly red, inflamed, and twice its size, and hurt like hell.
2 days after that, it had doubled again, and now it was wrapping around the rim.Â The pain was unbearable, and the stoma itself was getting larger and larger, now double the size than it was supposed to be.
“I’m living in unrelenting hell,” I thought, contacted Dr. Terdiman, who always responds within minutes, no matter what time of day it is, or even if he’s on vacation.Â So he got me an urgent appointment with UCSF dermatology, and I waited in agony over the weekend and called their office on Monday and encouraged them to fit me in the next day, not the end of the week like they planned.
Thing that sucks about urgent appointments at UCSF is you get the residents, and whatever doctor is overseeing them.Â So I got a very nice, young doctor who looked at it, showed it to the older doctor, they both said it may be pyoderma gangrenosum, basically Crohn’s disease of the skin, so they shot me with 5 painful steroid shots, and sent me on my way.Â They were going to make me wait 2 weeks, but I asked for an appointment the next week with the expert, so they squeezed me in.
The shots helped the pain for 2 days, it looked better, the stoma had shrunk.Â Then 2 days after that, it was back to bad, and 2 days after that, it was even worse.
Dr. Terdiman meanwhile emailsÂ me that he spoke with the chief of dermatology at Stanford, and they treat pyoderma with much success with either thalidomide, or IVig.Â Hmmm….which to choose?Â Thalidomide is so damn tempting after its reputation for grotesque birth defects!Â Garin’s been theorizing for over a year that I may have an immunodeficiency on top of the autoimmunity and the treatment for that is IVig.Â I have an appointment with immunologyat UCSFÂ in November to discuss this very thing.
So I jumped at the chance to try it, even though they use much higher doses for pyoderma, and over 4 days, so not sure what answers it would give about the immunodeficiency, but maybe it would help both the pyoderma and the Crohn’s, since clearly the Tysabri either made things 10 times worse, or didn’t make it any better.
So I come in the next week with more pain, the expert looks at it, said it’s atypical pyoderma and the dosage of shots they gave me last week were 1/4 of what they use for pyoderma.Â They gave me 5 more incredibly painful shots,Â prescribed 2 creams that were immunosuppressives, and said if this didn’t work, we could try IVig, but it takes at least 2 weeks for the insurance to approve it since it’s off label, if they approve it at all.
So I was sent home again, told they’d submit the paperwork and get that going, but he was confident the topical would work, and I may not need the IVig.
There’s a test to take to make sure you’re not at increased risk for blood clotting.Â Which the resident didn’t write up properly, so I’m at the lab, having to call their office, figuring out which test to take.Â Then I find out on Thursday that Dr. Berger hadn’t entered his notes in about our appointment, so the office didn’t submit the paperwork to insurance until then, and since it takes 3 days just to process, they wouldn’t start until next Monday.
Meanwhile, the shots had barely helped, and the cream that the resident had prescribed was at the wrong dose, and the pharmacist said the other cream didn’t come in aÂ cream, only the powder.Â So back on the phone, got it all straightened out, and I didn’t get my topicals until 5 days after the appointment, so of course, there was very little improvement.
At this point, I’m pissed off about the IVig.Â Luckily, my sister works for the #1 Â pharmaceutical company that uses the most IVig in the country.Â So I got on the phone with them, told them my doctor had just faxed in the request, and could they do ANYTHING to speed up this process as I had now gone 2 weeks with no treatment and was desperate.Â Luckily, I’m the little sister of someone important in the company, so they did their thing, and they did it fast.
These two weeks were spent mostly on my back, since the stoma is much smaller and retracted when you lie this way.Â Standing up, its grotesque size and the sore underneath just made for too much pain.Â And I no loner get any happiness from the opiates, so I can’t even claim they are fun anymore.
Coram pharmacy calls me back an hour later, said they got the pre-authorization, they could start IVig tomorrow, but couldn’t get a home nurse to do it over the weekend, so let’s start Monday!!Â Fuck you, 2 week pre-ops.Â Dr. Berger was on vacation, so I got the nice resident and my wonderful Gi to basically go over his head and authorize starting the IVig before I give the topicals another week or 2, or whatever Dr. Berger was thinking about.Â He gets into the office today and I hope he doesn’t mind that the patient wasn’t going to wait his 2 weeks pre-authorization time, and I’ve got connections in high places, so the IVig is sitting in my fridge, (I love how it’s marked as “human”) and I’m drinking lots of water in preparation for the infusion today.
Will it work?Â Will it help the Crohn’s?Â Will it reduce or eliminate the pyoderma?
And if it does, do I try another Tysabri infusion?Â I can’t say that it’s doing anything to help my bowels; I’m back to loose stools mixed in with some solid, even on the diet, I am getting nauseated a lot, and have lost 7 pounds in the last 2 weeks.
So I’m hoping IVig to the rescue.Â If it can quiet things enough, I may add more hookworms in before anything else gets much worse.Â I was hoping the Tysabri would control things while I upped my worm dose.Â Now I’m not sure if I’m even going to be able to continue.
The gastroenterologist says the enlarged stoma is a reflection of the skin inflammation.Â The dermatologist says the stoma is a reflection of the bowels inside.Â I asked them to have a conversation with another, since the two experts in the field better get their advice straight, and stop confusing their patients.Â It seems like the stoma is under no doctor’s jurisdiction.Â Dr. Terdiman only covers the intestines inside, and knows nothing about stoma and skin care.Â Dr. Berger says the Crohn’s treatment should be treating the stoma.Â I guess I need a stoma doctor to treat the actual stoma…
I say, so help me God, if something doesn’t improve soon, I am really looking at the high cliffs of the Pacific Ocean longingly every time I drive up for yet another UCSF doctor’s appointment.Â A little Thelma and Louise style suicide.Â Just turn my wheels violently to the right at the wrong time, and weee…..no more Crohn’s disease, no more , pyoderma, misery solved.
My husband reminds me that most suicide attempts fail, and then you are left with worse problems than before.
So IVig, more worms, perhaps Tysabri or Stelara and hope.Â Fingers crossed something actually works, and fast.Â I’ve long past my quota of patience, I’m moved into despair.Â I’d like my life back so I don’t have to take it out.Â We’ll see….